Texas, 2009

Tornado and Hail in Texas, April 29, 2009

April 29, 2009 · NWS MAF · 14 events in 4 counties and zones

During the afternoon of April 29, 2009, a surface low developed near Raton Mesa with a dryline extending from the eastern NM/TX border to the Davis Mountains of west Texas. Strong daytime heating resulted in mixed layer CAPE values near 3000 j/kg.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$71,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

During the afternoon of April 29, 2009, a surface low developed near Raton Mesa with a dryline extending from the eastern NM/TX border to the Davis Mountains of west Texas. Strong daytime heating resulted in mixed layer CAPE values near 3000 j/kg. As a strong southern stream mid-level jet max approached, favored kinematic profiles lead to the rapid development of supercells across southwest Texas. Although coverage remained fairly isolated due to weak upper level support, upslope/backed flow did result in at least one tornado being observed.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 29, 10:46 AM CST, 46 minutes earlier.

Area forecast discussion, Apr 29, 10:46 AM CST, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1146 AM CDT WED APR 29 2009

.UPDATE...
UPDATE TO RAISE TEMPERATURES AND ADJUST THE CHANCE OF THUNDERSTORMS...
MAINLY THIS AFTERNOON.

&&

.DISCUSSION...
A RESIDUAL OUTFLOW BOUNDARY LIE EAST TO WEST ACROSS THE NORTHERN
PERMIAN BASIN THIS MORNING...BUT WAS SLOWLY LIFTING NORTHWARD.  VERY
MOIST AIR WAS ALSO ENTRENCHED OVER MOST OF SOUTHEAST NEW MEXICO AND
WEST TEXAS WITH DEWPOINTS IN THE 60S COMMON EAST OF THE PECOS
RIVER.  AT 29/16Z...WATER VAPOR IMAGERY INDICATED SUBTLE...WEAK
SHORTWAVE TROUGHS TRAVERSING SONORA...AND POSSIBLY THE NORTHERN BAJA
PENINSULA.

EXPECT SOUTHWEST TO WEST FLOW TO INCREASE OVER THE WESTERN CWA THIS
AFTERNOON.  THIS WILL SHARPEN THE DRYLINE...WHICH WILL MIX EASTWARD
TO THE WESTERN LOW ROLLING PLAINS...EASTERN PERMIAN BASIN...STOCKTON
PLATEAU AND LOWER TRANS PECOS BY EARLY THIS EVENING.  SINCE
TEMPERATURES WILL WARM INTO THE 80S AND 90S ALONG AND WEST OF THE
DRYLINE...EXPECT SBCAPES TO RISE TO 2500 TO 3000 J/KG ALONG THE
DRYLINE AND EASTWARD.  SAID SHORTWAVE TROUGH AND ASSOCIATED SPEED
MAX AT 500 HPA WILL IMPINGE UPON THE AREA MID TO LATE AFTERNOON...
AND ALONG WITH STEEP MID LEVEL LAPSE RATES OF AT LEAST 7.5 C/KM AND
0 TO 6 KM BULK SHEAR OF 45 TO 55 KT RESULT IN ROTATING UPDRAFTS AND
SEVERE STORMS.  THE PRIMARY THREATS WILL BE LARGE HAIL AND DAMAGING
WINDS...BUT AN ISOLATED TORNADO OR TWO WILL BE POSSIBLE ON THE
DRYLINE ESPECIALLY OVER THE STOCKTON PLATEAU AND LOWER TRANS PECOS
WHERE GOOD DIRECTIONAL SHEAR AND LOWER LCL HEIGHTS WILL PREVAIL.
THE RED FLAG WARNING FOR THE GUADALUPE MOUNTAINS WILL REMAIN INTACT.
WILL SEND AN UPDATE SHORTLY WITH THESE CHANGES.

&&

.AVIATION...
THUNDERSTORMS COULD AFFECT MIDLAND AND FORT STOCKTON THROUGH THIS
AFTERNOON.  SOME OF THE STORMS COULD PRODUCE STRONG WINDS AND
LARGE HAIL...BUT THESE STRONGER STORMS WILL MOVE EAST WITH TIME.
THEREAFTER...EXPECT VFR CONDITIONS TO PREVAIL THROUGH THE EVENING
BEFORE MVFR...IF NOT IFR CEILINGS...COULD AFFECT MIDLAND...FORT
STOCKTON AND POSSIBLY WINK LATE TONIGHT. SOUTH TO SOUTHEAST WINDS
OF AT LEAST 15 TO 25KT WILL PREVAIL AT ALL TAF SITES...BUT WINDS
WILL BE MORE SOUTHWESTERLY FROM HOBBS TO PECOS AND WESTWARD. THESE
WINDS WILL DIMINISH A LITTLE AFTER SUNSET. DRIER AIR WILL MOVE
OVER THE AREA THURSDAY WITH VFR CONDITIONS EXPECTED AREAWIDE.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ.

TX...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     FIRE WEATHER WATCH THURSDAY AFTERNOON FOR THE FOLLOWING ZONES...
     GUADALUPE MOUNTAINS.

&&

67/44
Hazardous weather outlook, Apr 29, 3:18 AM CST, 8 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
418 AM CDT WED APR 29 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
418 AM CDT WED APR 29 2009 /318 AM MDT WED APR 29 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORM DEVELOPMENT ACROSS MOST OF
SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY INTO TONIGHT. SOME OF
THE STORMS ACROSS THE PERMIAN BASIN AND TRANS PECOS MAY BECOME
SEVERE WITH LARGE HAIL AND DAMAGING WIND THE PRIMARY THREATS.
A FEW TORNADOES WILL ALSO BE POSSIBLE.

DRY AND WINDY CONDITIONS ACROSS THE GUADALUPE MOUNTAINS WILL
RESULT IN CRITICAL FIRE WEATHER CONDITIONS. A RED FLAG WARNING IS
IN EFFECT FOR THE GUADALUPE MOUNTAINS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON OR EVENING
GENERALLY EAST OF A SEMINOLE TO FORT STOCKTON LINE.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Lubbock radar (KLBB), 133 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

11 hail, 2 funnel cloud, 1 tornado. Local standard time, as filed.

Hail, Scurry

When
April 29, 11:32 AM CST to 11:34 AM CST
Where
Scurry County, 0.24 mi S of Snyder Winston Arpt
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
32.697, -100.950

Hail, Scurry

When
April 29, 11:37 AM CST to 11:38 AM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.710, -100.920

Hail, Scurry

When
April 29, 11:38 AM CST to 11:39 AM CST
Where
Scurry County, 0.69 mi N of Winston
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.710, -100.920

Hail, Borden

When
April 29, 1:24 PM CST to 1:26 PM CST
Where
Borden County, 12 mi NNW of Gail
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
32.931, -101.509

The duration of the hail was estimated for this event.

Funnel Cloud, Pecos

When
April 29, 1:40 PM CST to 1:43 PM CST
Where
Pecos County, 10 mi W of Bakersfield
Reported by
Trained Spotter
Coordinates
30.880, -102.449

The duration of the funnel cloud was estimated.

Funnel Cloud, Pecos

When
April 29, 1:40 PM CST to 1:42 PM CST
Where
Pecos County, 10 mi W of Bakersfield
Reported by
Trained Spotter
Coordinates
30.880, -102.449

Hail, Pecos

When
April 29, 2:15 PM CST to 2:20 PM CST
Where
Pecos County, 1.5 mi WNW of Bakersfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.888, -102.303

Hail, Pecos

When
April 29, 2:45 PM CST to 2:48 PM CST
Where
Pecos County, 9.88 mi WNW of Iraan
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
30.960, -102.040

The duration of the hail was estimated for this event.

Hail, Pecos

When
April 29, 3:03 PM CST to 3:05 PM CST
Where
Pecos County, 10.96 mi SSE of Bakersfield
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
30.730, -102.220

Hail, Pecos

When
April 29, 3:33 PM CST to 3:35 PM CST
Where
Pecos County, 8.59 mi SE of Bakersfield
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
30.790, -102.180

Hail, Terrell

When
April 29, 3:54 PM CST to 3:56 PM CST
Where
Terrell County, 27.67 mi NE of Dryden
Measured
1.75 in hail
Reported by
Public
Coordinates
30.372, -101.845

The duration of the hail was estimated for this event.

Tornado, Terrell

When
April 29, 4:00 PM CST to 4:04 PM CST
Where
Terrell County, 27.46 mi N of Dryden to 27.25 mi N of Dryden
Rating
EF2
Path length
0.32 mi
Path width
300 yd
Property damage
$5,000
Reported by
NWS Storm Survey
Coordinates
30.443, -102.052

Although a tornado was never reported during the time of issuance, later public reports and a NWS Storm Survey indicated in fact there was a tornado. Based on radar estimates, tornadic damage began sometime around 4 PM CST about 28 miles north of Dryden, TX. This is where a 30 gallon fiberglass tank was destroyed, in addition to another chemical tank. Pieces of the fiberglass tank were found downwind. A set of metal stairs that appeared to have been welded to the tank were also found downwind and were no longer attached to the tank. As the tornado tracked southeastward, its debris field of rocks, gravel and tree limbs stripped the paint off of a recently painted 300 gallon storage tank. The tornado continued on its path and weakened after stripping some cedar trees sometime around 404 PM CST. Please see the attached images for damage photos and a detailed image of the tornado's damage path.

Hail, Terrell

When
April 29, 4:15 PM CST to 4:17 PM CST
Where
Terrell County, 26.87 mi NE of (P07)sanderson
Measured
4.25 in hail
Property damage
$66,000
Reported by
Public
Coordinates
30.440, -102.100

The hail virtually destroyed the exterior of one work truck within the Terrell Gas Plant. It also knocked out several windows on approximately seven nearby homes and although it was not reported, one can assume the roofs to those homes were also damaged. Please see the attached photo for hail images.

Hail, Terrell

When
April 29, 4:34 PM CST to 4:36 PM CST
Where
Terrell County, 31.4 mi NNE of Dryden
Measured
4.25 in hail
Reported by
Fire Department/Rescue
Coordinates
30.440, -101.850

The time and duration of the hail was estimated according to radar. The fire department arrived after the hail had fallen.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167197, 167198, 167199, 167200, 166084, 167219, 166087, 167203, 166088, 167204, 166092, 166102, 167209, 167217.